From 3M Health Information Systems
A refresher on the coding of poisoning, underdosing, toxic and adverse effects during the pandemic
Update: On June 15, several days after this blog posted, the FDA revoked their Emergency Use Authorization for hydroxychloroquine and chloroquine for the treatment of COVID-19. The alert states, “Based on FDA’s continued review of the scientific evidence available for hydroxychloroquine sulfate (HCQ) and chloroquine phosphate (CQ) to treat COVID-19, FDA has determined that the statutory criteria for EUA as outlined in Section 564(c)(2) of the Food, Drug, and Cosmetic Act are no longer met. Specifically, FDA has determined that CQ and HCQ are unlikely to be effective in treating COVID-19 for the authorized uses in the EUA. Additionally, in light of ongoing serious cardiac adverse events and other serious side effects, the known and potential benefits of CQ and HCQ no longer outweigh the known and potential risks for the authorized use. This warrants revocation of the EUA for HCQ and CQ for the treatment of COVID-19.”
The drug hydroxychloroquine sulfate, (also known by the brand names Plaquenil, Plaquenil sulfate and Quineprox) has become a household name during the pandemic because it was initially thought to provide treatment for patients with COVID-19. On March 28, 2020 the Food and Drug Administration (FDA) issued an Emergency Use Authorization (EUA) to permit the emergency use of hydroxychloroquine sulfate to treat adults and adolescents weighing 50 kg or more and hospitalized with COVID-19 for whom a clinical trial is not available, or participation is not feasible.
Almost a month later, on April 24, the FDA posted a notice of their concern that hydroxychloroquine and chloroquine were being used inappropriately to treat non-hospitalized patients for COVID-19 or to prevent the disease. They reiterated that the EUA authorized temporary use of the drug in hospitalized patients with COVID-19 when clinical trials were not available or non-feasible. The April 24 notice also stated that the medications have serious side effects, including QT interval prolongation, ventricular tachycardia, ventricular fibrillation, and in some cases, death. Long-term usage of this drug is known to cause irreversible retinopathy and cardiomyopathy.
Hydroxychloroquine is classified as an anti-inflammatory/antirheumatic agent, as well as an antimalarial. It was first approved by the FDA in 1955 as a prevention and treatment for malaria. It is also used in the treatment of rheumatoid arthritis and systemic lupus erythematosus. Currently, there are studies underway to evaluate the efficacy of hydroxychloroquine in the treatment of COVID-19. It is safe to say that this drug should not be used to prevent and/or treat COVID-19 outside of the parameters defined by FDA in the EUA.
I have been following the news stories about COVID-19 and hydroxychloroquine and considering possible clinical coding scenarios of poisoning, adverse effect and underdosing related to this medication. It’s a good opportunity to review coding for these situations since coding errors or omissions often occur for these scenarios. Omissions tend to occur most frequently with underdosing because coding professionals may not recognize these often-subtle situations.
Early in the pandemic, I listened to an interview with a lupus patient on the evening news. The patient was having difficulty refilling her prescription for Plaquenil due to a shortage of the drug as a result of people stockpiling it because of reports that the drug could be a potential treatment for COVID-19. At the time of the news story, the patient only had a two-week supply of her prescription left and had begun taking a half-dose to conserve what was left of her prescription.
In ICD-10-CM, underdosing is defined as taking less of a medication than is prescribed by a provider or instructed by the manufacturer. In the 2019 version of the ICD-10-CM Official Guidelines for Coding and Reporting, the following sentence was added to guideline 19.e.: “Discontinuing the use of a prescribed medication on the patient’s own initiative (not directed by the patient’s provider) is also classified as underdosing.”
If the patient described above takes a half-dose of Plaquenil and seeks treatment for a flare of systemic lupus erythematosus, and her physician documents her diagnosis as such, the following codes would be assigned:
M32.9 Systemic lupus erythematosus, unspecified
T37.8X6A Underdosing of other specified systemic anti-infective and antiparasitics, initial encounters
Z91.128 Patient’s intentional underdosing of medication regimen for other reasons
The code for underdosing should never be assigned as a principal or first-listed code. If the patient has a relapse or exacerbation of the medical condition for which the drug is prescribed due to taking a lesser dose, the medical condition should be coded first. If the reason for noncompliance is known, the Z code that describes the situation should also be assigned.
The potential adverse effects of hydroxychloroquine are well known. If a hospitalized COVID-19 patient sustained ventricular tachycardia due to hydroxychloroquine, the following codes would be assigned:
I47.2 Ventricular tachycardia
T37.8X5A Adverse effect of other specified systemic anti-infective and antiparasitics, initial encounters
When coding an adverse effect of a drug that has been correctly prescribed and properly administered, assign the code for the nature of the adverse effect followed by the appropriate code for the adverse effect of the drug.
A news story in March of this year detailed the story of a couple who self-medicated for COVID-19 by ingesting a form of chloroquine used to clean the fish tanks in their home. Shortly after taking the chloroquine, the couple experienced nausea and vomiting; the man then went into cardiac arrest and died. This situation would be classified as a poisoning because the wrong substance (chemical used to clean fish tanks) was taken in error. This scenario would be coded as follows:
T37.2X1A Poisoning by antimalarials and drugs acting on other blood protozoa, accidental, initial encounter
R11.2 Nausea and vomiting
I46.8 Cardiac arrest due to other underlying condition
When coding a poisoning, a code from categories T36-T50 must be assigned first. The 5th or 6th character of the code is selected based on the intent of the poisoning (i.e., accidental, self-harm). Code(s) for all manifestations of the poisoning are then assigned.
A patient, zealously cleaning household surfaces, inhaled bleach fumes and became short of breath. The patient sought treatment at the local Emergency Room, was found to have an elevated troponin level and was admitted for this as well as for continued hypoxia. The cardiologist documented that the patient sustained a Type 2 myocardial infarction secondary to hypoxia related to the inhalation of bleach. The coding for this encounter is:
T54.91XA Toxic effect of unspecified corrosive substance, accidental, initial encounter
I21.A Myocardial infarction type 2
When coding the toxic effect of a substance, a code from T51-T65, must be sequenced first. With the selection of the 5th or 6th character assigned based on the intent of the effect. Code(s) for all manifestation are then assigned.
Sue Belley, M.Ed., RHIA, CPHQ, is the manager of clinical content development and the manager of outsource services within the Consulting Services business of 3M Health Information Systems.
During a pandemic, healthcare information is gathered, studied, and published rapidly by scientists, epidemiologists and public health experts without the usual processes of review. Our understanding is rapidly evolving and what we understand today will change over time. Definitive studies will be published long after the fact. 3M Inside Angle bloggers share thoughts and expertise based on currently available information.